LINKEDINCOMMENTMORE

York County has seen its first confirmed death caused by carfentanil, a synthetic opioid so powerful it's used to tranquilize elephants.

York County Coroner Pam Gay said the fatal overdose happened in June. Her office received results of toxicology testing this week, she said on Friday, Aug. 4.

Gay said she can't yet release the victim's name, age, address or gender. That's because police are actively investigating and she doesn't want to hamper their efforts, Gay said.

The investigating police department is expected to release more information in the future, according to the coroner.

Highly potent: Carfentanil is 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than heroin, according to the DEA.

More: Overdose just by touching fentanyl? Highly unlikely, experts say

Gay said it's not clear how the victim ingested the deadly drug, whether by injecting it, snorting it, or by some other means.

"Sometimes you can't tell that from autopsies," she said, because needle puncture marks can be so tiny.

"We had no idea that this individual was going to be a carfentanil case," Gay said. "There's no way to really know ahead of time. But I suspect there are going to be more (carfentanil deaths). We all suspect that."

Properly equipped: Gay said that about six weeks ago she made the decision, with the support of her deputy coroners, to equip them with the antidote naloxone and gear designed to protect them and first responders at death scenes from highly potent drugs such as carfentanil.

More: Police: York woman beaten while OD'ing on carfentanil

Also known as Narcan, naloxone is the antidote to opioid overdose. Gay noted that victims overdosing on carfentanil sometimes can't be revived even with the antidote.

Gay and her deputy coroners also are being equipped with safety goggles, disposable Tyvek protective suits, nitrile disposable gloves, shoe covers and special face masks that filter out tiny airborne particles.

"We're protecting ourselves," she said, and also would be able to help any first responders at death scenes who come in contact with powerful opioids.

More: York County police warn of 'elephant tranquilizer' after 3 overdoses

Toxic to the touch: Carfentanil and any fentanyl-like opioid can potentially harm anyone who comes in contact with them, whether through a break in the skin or getting in one's eyes and nose, Gay wrote in a news release, citing the federal Drug Enforcement Agency.

The naloxone is being provided by the York County Drug & Alcohol Commission, she said.

Because her office isn't a law-enforcement agency, it wasn't eligible to receive naloxone through the York County District Attorney's Office, she said.

The DA's office supplies naloxone to every police department in York County.

— Reach Liz Evans Scolforo at levans@yorkdispatch.com or on Twitter at @LizScolforoYD.

 

LINKEDINCOMMENTMORE
Read or Share this story: https://www.yorkdispatch.com/story/news/local/2017/08/04/coroner-first-confirmed-carfentanil-death-york-county/540418001/